Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 3, 2018, 8:08 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 8:08 PM EDT (00:08 UTC)
- Expired
- Aug 3, 2018, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:20 PM EDT | FLOOD | Salunga, PA | SEVERAL ROADS EXPERIENCING ISSUES WITH HIGH WATER IN EAST HEMPFIELD, WEST HEMPFIELD AND RAPHO TOWNSHIPS. |
| Aug 3, 9:05 PM EDT | FLASH FLOOD | 1 Nw Dallastown, PA | WATER RESCUE ON CAMP BETTY WASHINGTON ROAD IN YORK TOWNSHIP. |
| Aug 3, 9:18 PM EDT | FLASH FLOOD | 1 Nw Dallastown, PA | DISABLED VEHICLES IN HIGH WATER ON SPRINGWOOD ROAD BETWEEN CAMP BETTY WASHINGTON ROAD AND CHAPEL CHURCH ROAD. A PORTION OF SPRINGWOOD ROAD MAY BE WASHED OUT. |
| Aug 3, 9:21 PM EDT | FLASH FLOOD | 1 Wsw Hallam, PA | WATER RESCUE ON FRYSVILLE ROAD NEAR THE PRINCE MOBILE HOME PARK. |
| Aug 3, 10:36 PM EDT | HEAVY RAIN 2.43 | Mountville, PA | |
| Aug 3, 10:36 PM EDT | HEAVY RAIN 2.86 | Columbia, PA | |
| Aug 3, 10:42 PM EDT | FLASH FLOOD | Reinholds, PA | WATER RESCUE ON CREAMERY ROAD AT THE RAILROAD TRACKS IN WEST COCALICO TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617
WGUS51 KCTP 040008
FFWCTP
PAC071-133-040300-
/O.NEW.KCTP.FF.W.0035.180804T0008Z-180804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
808 PM EDT FRI AUG 3 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Lancaster County in south central Pennsylvania...
Southeastern York County in south central Pennsylvania...
* Until 1100 PM EDT.
* At 804 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to 1.5 inches of
rain have already fallen at 8 pm, with an additional inch or more
expected. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Columbia, Lititz, Mount Joy, Red Lion, Manheim, Dallastown,
Stonybrook-Wilshire, Mountville and Landisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3972 7698 4024 7644 4025 7631 4031 7615
4017 7593 3972 7626
$$
KFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:07 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 3, 8:07 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service State College PA 807 PM EDT Fri Aug 3 2018 .SYNOPSIS... A plume of deep tropical moisture will continue to stream north across the Commonwealth into early tonight bringing locally heavy rain. A weak cold front will push east across Pennsylvania later tonight and early Saturday, sweeping the moisture off the Mid Atlantic Coast. High pressure building in will bring drier but still humid weather and increasing sunshine throughout the upcoming weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Focus for locally heavy rain continues through Central PA. Rainfall readings were running almost twice what radar estimates were indicating and so we changed to tropical mode on the radar. We have had lots of reports of roads flooding with the more intense rains. The ground is saturated and so almost all of the rain immediately turns into runoff. The water continues to slowly recede with a few spots of flooding remaining around State College and Milesburg. Heavy rain showers have also caused some minor flooding in Mill Hall. The clearing skies this afternoon which, coupled with the copious amounts of low level moisture and the approaching front, could bring scattered convection. The main area of concern is through the eastern half of central PA. Showers and storms with a marginal chance for severe through southeast PA this afternoon and early evening. Showers/storms should wane and slide to the east tonight as the trough to the west opens up a bit and we get more westerly flow at the sfc and aloft following the passage of a weak cold front. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... PWATs returning to near normal values of 25-30mm for the weekend within a weak ridge of sfc high pressure and generally fair/dry conditions. Afternoon temperatures will be back into the 80s with overnight lows from near 60 north to 70 south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The long term period returns with a ridge over the region that will stifle any precipitation Sunday into Monday. This coupled with a high over the south will bring warmer temperatures and an increase of humidity into middle of the week. There is a chance for POPS Monday afternoon but only slight as there is a lack of instability. This will cease as a deepening trough approaches through southern Canada and will trek through the upper Great lakes and into the region Tuesday and Wednesday. This will bring the next chance for showers/thunderstorms. An unsettled pattern looks to be in store through the latter half of next week. Temperatures will rebound to be around normal through the weekend and into next week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Rain activity continues to shift east, and is focusing more across the middle and lower Susquehanna Valley at 00z. Highly variable conditions are expected across the east, with VFR/MVFR conditions punctuated with IFR in heavier rain. Thunder has still been very limited across the area, but will continue to include in KMDT and KLNS TAFs in response to HRRR continuing to insist on blossoming convection between 00z and 08z. As rain tapers off across the west, expect widespread fog development, with IFR/LIFR conditions becoming prevalent across much of the region. For Saturday, expecting widespread morning fog, and some lingering rain in the east, with improvements to VFR in all areas by later morning into early afternoon. .Outlook... Sat...Morning fog/low clouds central and west in the AM. Lingering rain and IFR restrictions in the east. Becoming VFR. Sun...Patchy AM fog possible, otherwise VFR. Mon...Mainly VFR, with isolated PM TSRA impacts possible West. Tue...Mainly VFR, with scattered PM TSRA impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 AM EDT Saturday for PAZ028-036-042- 046-049>053-056>059-063>066. Flash Flood Watch until 10 PM EDT this evening for PAZ012-018- 019-024>027-033>035-037-041-045. && SYNOPSIS...Watson NEAR TERM...Watson/Lambert SHORT TERM...Watson/Lambert LONG TERM...Lambert/Ceru AVIATION...Jung
Hazardous weather outlook, Aug 3, 6:33 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service State College PA 633 PM EDT Fri Aug 3 2018 PAZ004>006-010-011-017-042245- Warren-McKean-Potter-Elk-Cameron-Clearfield- 633 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-024>027-033>035-037-041-045-042245- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton- 633 PM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-042-046-049>053-056>059-063>066-042245- Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 633 PM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. In addition, strong to severe thunderstorms with gusty winds are possible in a few spots this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 2:34 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EDT FRI AUG 3 2018
PAZ046-049-052-031900-
Southern Lycoming PA-Union PA-Northumberland PA-
234 PM EDT FRI AUG 3 2018
...SPECIAL WEATHER STATEMENT FOR PARTS OF NORTHUMBERLAND AND UNION
COUNTIES UNTIL 300 PM EDT...
At 232 PM EDT, Doppler radar indicated a shower over Spruce Run
Reservoir, moving northeast at 25 mph. While no lightning has yet
been detected with this shower, some lighting may develop over the
next 30 minutes.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Milton, Lewisburg, Mifflinburg, Watsontown, Linntown, New Columbia,
Montandon, Allenwood, Vicksburg, Elimsport, Spruce Run Reservoir,
Forest Hill, Sand Bridge State Park, Delaware Run, West Milton,
Turbotville, McEwensville and Bucknell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4109 7674 4102 7677 4098 7680 4096 7687
4090 7701 4096 7709 4110 7709 4114 7702
4116 7691 4117 7673
TIME...MOT...LOC 1832Z 212DEG 20KT 4099 7699
JungLocal storm report, Aug 3, 3:32 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HEAVY RAIN NWS STATE COLLEGE 40.83N 77.85W
08/03/2018 M3.27 INCH CENTRE PA NWS OFFICE
24-HOUR RAINFALL. SINCE MIDNIGHT
&&
EVENT NUMBER CTP1802086
JRBSpecial weather statement, Aug 3, 3:40 PM EDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service State College PA 340 PM EDT FRI AUG 3 2018 PAZ046-049-051-052-032015- Southern Lycoming PA-Union PA-Northumberland PA-Montour PA- 340 PM EDT FRI AUG 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND... LYCOMING...MONTOUR...AND UNION COUNTIES UNTIL 415 PM EDT... At 340 PM EDT, Doppler radar indicated a strong thunderstorm over Spruce Run Reservoir, moving northeast at 25 mph. Winds in excess of 40 mph are possible. Locations impacted include... Milton, Lewisburg, Mifflinburg, Muncy, Watsontown, Montgomery, Linntown, New Columbia, Allenwood, Vicksburg, Spruce Run Reservoir, Exchange, Forest Hill, Sand Bridge State Park, Delaware Run, West Milton, Turbotville and McEwensville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4109 7663 4090 7702 4102 7710 4127 7683 TIME...MOT...LOC 1940Z 228DEG 20KT 4103 7701 Evanego
Local storm report, Aug 3, 5:15 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD ALTOONA 40.51N 78.40W
08/03/2018 BLAIR PA TRAINED SPOTTER
WATER FLOWING INTO HOUSES AND ACROSS ROADS BETWEEN 13TH
AND 15TH STREETS IN ALTOONA. ROADS INCLUDE PLEASANT
VALLEY BLVD AND ADAMS AVENUE ALONG BRUSH RUN.
1029 AM FLASH FLOOD DUSHORE 41.53N 76.40W
08/03/2018 SULLIVAN PA PEMA
NUMEROUS REPORTS OF WATER AND DEBRIS ACROSS ROADWAYS
INCLUDING JULIA STREET, WORLDS END ROAD IN FORKS
TOWNSHIP, AND ROUTE 220 IN DUSHORE BOROUGH.
1101 AM FLASH FLOOD 1 ENE WADDLE 40.84N 77.92W
08/03/2018 CENTRE PA 911 CALL CENTER
FLOODING ON BUFFALO RUN RD
1109 AM FLASH FLOOD BARBOURS 41.40N 76.78W
08/03/2018 LYCOMING PA 911 CALL CENTER
LOWER BARBOURS RD CLOSED ALONG THE LOYALSCOCK CREEK.
MANY ADDITIONAL ROADS CLOSED ALONG LOYALSOCK CREEK INTO
SULLIVAN COUNTY.
1112 AM FLASH FLOOD STATE COLLEGE 40.79N 77.86W
08/03/2018 CENTRE PA 911 CALL CENTER
NUMEROUS ROADS CLOSED IN THE STATE COLLEGE AREA
INCLUDING ROCK ROAD, BENNER PIKE BY SHEETZ, AND E
COLLEGE AVENUE BY YBC.
1200 PM FLASH FLOOD STATE COLLEGE 40.79N 77.86W
08/03/2018 CENTRE PA 911 CALL CENTER
ROADWAY FLOODED AT FOX HOLLOW RD NEAR TOFTREES.
0114 PM FLASH FLOOD MILESBURG 40.94N 77.79W
08/03/2018 CENTRE PA 911 CALL CENTER
NUMEROUS SIDE STREETS FLOODED IN MILESBURG
0115 PM FLASH FLOOD PORT MATILDA 40.80N 78.05W
08/03/2018 CENTRE PA 911 CALL CENTER
FLOODING ACROSS ROADWAY ON SOUTH EAGLE VALLEY RD
0445 PM FLOOD MILL HALL 41.10N 77.49W
08/03/2018 CLINTON PA 911 CALL CENTER
APPROXIMATELY 20 ROAD CLOSURES ALONG THE ROUTE 150
CORRIDOR IN SOUTHERN CLINTON COUNTY. SOME ROADS IMPACTED
INCLUDE ROUTE 150, BALD EAGLE MOUNTAIN ROAD, KEYSTONE
CENTRAL ROAD AND SUGAR RUN ROAD.
&&
EVENT NUMBER CTP1802075 CTP1802074 CTP1802083 CTP1802076 CTP1802077
CTP1802082 CTP1802081 CTP1802080 CTP1802087
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:33 PM EDT | Areal Flood Advisory | CTP | Lebanon | 117 min |
| Aug 3, 9:49 PM EDT | Areal Flood Advisory | CTP | Clinton | 3 hr |
| Aug 3, 10:30 PM EDT | Areal Flood Advisory | CTP | Adams, Dauphin, Lancaster, Lebanon, York | 60 min |
| Aug 3, 10:57 PM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, York | 3 hr |
| Aug 3, 11:28 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lebanon, York | 3 hr |
| Aug 4, 12:27 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Aug 4, 1:36 AM EDT | River Flood Warning | CTP | Lancaster, York | 27 hr |
| Aug 4, 1:56 AM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, York | 5 hr |
| Aug 4, 2:59 AM EDT | Dense Fog Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more | 6 hr |
| Aug 4, 6:44 AM EDT | Areal Flood Warning | CTP | Lancaster, Lebanon, York | 9 hr |
| Aug 4, 11:12 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 9 hr |
| Aug 4, 3:41 PM EDT | Areal Flood Warning | CTP | Lancaster | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.